Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 21, 2004, 9:20 AM EST for Tippecanoe County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 9:20 AM EST (14:20 UTC)
- Expired
- May 21, 2004, 10:00 AM EST
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2541 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
820 WUUS53 KIND 211420 SVRIND INC157-211500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 921 AM EST FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TIPPECANOE COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF LAFAYETTE * UNTIL 1000 AM EST * AT 919 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF SHADELAND...OR ABOUT 11 MILES WEST OF LAFAYETTE...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAFAYETTE AROUND 930 AM EST DAYTON AROUND 940 AM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 4055 8710 4026 8709 4024 8673 4049 8672 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:40 AM EST, 6 hours 40 minutes earlier.
Area forecast discussion, May 21, 2:40 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 240 AM EST FRI MAY 21 2004 .DISCUSSION...SFC WARM FRONT FM SRN IA ACRS NRN IL AND NRN IN TO LE EARLY THIS AM. TSRA FIRING ALONG THE FRONT WITH IR PIX SHOWING COOLING TOPS SUSTAINING THEMSELVES. RADAR ALSO SHOWS SOME TSRA OVR THE NE FA EXITING TO THE NE. VRY MOIST AIRMASS NOW IN PLACE ACRS THE FA...AS DEWPOINTS ARE IN THE LWR 70S. FCST CHALLENGE TDY WL BE WHETHER TO INCLUDE ANY POPS. MODELS IN PRETTY GOOD AGREEMENT WITH THE SFC FEATURES...PUSHING SFC FRONT TO WI AND LWR MI TDY. STRONGEST UPPER FLOWN REMAINS OVR THE GRT LKS. ETA TIME SECTIONS HINTING AT SOME STRONG VV NEAR 18Z TDY...BUT THIS SEEMS UNLIKELY AS DEPARTING S/W IN THE AREA AT THIS TIME WL BE WELL TO OUT EAST AND ANY ADDITIONAL FEATURES SHUD GO WELL TO OUR NORTH. FCST SOUNDINGS LOOK PRETTY CAPPED THIS AFTERNOON AND TONIGHT. TIME SECTIONS ALSO SHOW HIGH RH IN THE LWR LVLS AND GIVEN THE SFC DEWPOINTS THIS SHUD BE EXPECTED. WITH ONLY DAYTIME HEATING AS THE MAIN FORCING MECHANISM AND GOOD CAPPING IN THE SOUNDINGS NOT I AM NOT INCLINED TO INCLUDE POPS ACRS MUCH OF THE FCST AREA. AREAS ALONG THE NRN PART OF THE CWA A BIT LESS CAPPED AND HAVE A BIT BETTER PROXIMITY TO THE FRONT. HENCE WL ONLY INCLUDE LOW CHC CATEGORIES THERE...WITH LOWER POPS SOUTH. FRONT STAYS WELL TO THE NORTH ON FRIDAY NIGHT AND SAT AS WARM MOIST FLOW REMAINS ACRS THE FCST AREA. UPPER FLOW LOOKS TO REMAIN ACRS THE GRT LKS LAKES AND WEAK SUBSIDENCE CONTINUES. ALSO MID AND UPPER LVLS REMAIN QUITE DRY. WITH MOIST DEWPOINTS WL LEAN TO THE WARMER SIDE ON MAV LOWS. MAV HIGHS SEEM A BIT TOO HIGH GIVEN PERSISTENCE AND EXPECTED H8 TEMPS. WL SPLIT THE DIFFERENCE HERE WITH THE FWC AND MET WHICH SHUD WORK OUT TO THE COOLER SIDE OF THE MAV. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUMA
Hazardous weather outlook, May 21, 5:48 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 548 AM EST FRI MAY 21 2004 INZ021-028>031-035>049-221047- BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS- HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-RANDOLPH- TIPPECANOE-TIPTON-VERMILLION-WARREN- 548 AM EST FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE NORTHERN PARTS OF CENTRAL INDIANA THIS AFTERNOON. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP IS DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON ACROSS THE NORTHERN PARTS OF CENTRAL INDIANA. INZ051>057-060>065-067>072-221047- BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS- JOHNSON-KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN- VIGO- 548 AM EST FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:09 AM EST | Severe Thunderstorm Warning | IND | Clinton | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.